Alert archive / Alaska / Blizzard Watches in 2008

Blizzard Watch 29, NWS Anchorage, AK

December 16, 2008

NWS Anchorage, AK issued this blizzard watch at Dec 16, 2008, 3:33 PM AKST. It took effect at Dec 17, 2008, 6:00 PM AKST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 16, 2008, 3:33 PM AKST (00:33 UTC)
In effect from
Dec 17, 2008, 6:00 PM AKST
Expired
Dec 17, 2008, 4:41 AM AKST
In force
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 170033
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
333 PM AKST TUE DEC 16 2008

AKZ187-171345-
/X.NEW.PAFC.BZ.A.0029.081218T0300Z-081218T2100Z/
CENTRAL ALEUTIANS-
INCLUDING THE CITY OF...ATKA AND ADAK
333 PM AKST TUE DEC 16 2008

...BLIZZARD WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY MORNING. 

A LOW WEST OF ADAK WILL STRENGTHEN TONIGHT AND WEDNESDAY AS IT
MOVES TO NEAR ATKA. NORTH TO NORTHWEST WINDS WILL INCREASE DURING
THE DAY WEDNESDAY TO 40 TO 55 MPH WITH GUSTS TO 65 MPH BY
WEDNESDAY EVENING AND PERSIST THROUGH THRUSDAY MORNING. SURFACE
TEMPERATURES WILL ALSO GRADUALLY FALL ON WEDNESDAY AS COLDER AIR
MOVES IN FROM THE NORTH. MEANWHILE...SNOWFALL WILL INTENSIFY
DURING THE DAY WEDNESDAY AS THE LOW STRENGTHENS TO THE EAST. THE
COMBINATION OF SNOW AND STRONG WINDS HAS THE POTENTIAL TO PRODUCE
BLIZZARD CONDITIONS ACROSS THE CENTRAL ALEUTIANS WEDNESDAY EVENING
THROUGH THURSDAY MORNING. CONDITIONS ARE EXPECTED TO IMPROVE
DURING THE DAY THURSDAY AS THE LOW MOVES OFF TO THE EAST.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
1 follow-up statement
000 
WWAK42 PAFC 171341
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
441 AM AKST WED DEC 17 2008

AKZ187-180130-
/X.UPG.PAFC.BZ.A.0029.081218T0300Z-081218T2100Z/
/X.NEW.PAFC.BZ.W.0054.081218T0300Z-081218T1500Z/
CENTRAL ALEUTIANS-
INCLUDING THE CITY OF...ATKA AND ADAK
441 AM AKST WED DEC 17 2008

...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM AKST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM AKST
THURSDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

A LOW NORTHEAST OF ADAK WILL RAPIDLY STRENGTHEN TODAY AS IT MOVES
SLOWLY SOUTH ACROSS THE ALEUTIAN ISLANDS AND INTO THE NORTH
PACIFIC OCEAN. NORTH TO NORTHWEST WINDS WILL INCREASE THIS
AFTERNOON AND EVENING TO 40 TO 55 MPH WITH GUSTS TO 65 MPH LIKELY
BY THIS EVENING. SURFACE TEMPERATURES WILL REMAIN STEADY OR
SLOWLY FALL THROUGHOUT THE DAY TODAY AS COLDER AIR MOVES IN FROM
THE NORTH AND WEST. SNOWFALL WILL INTENSIFY DURING THE DAY TODAY.
BY THIS EVENING THE COMBINATION OF SNOW AND STRONG WINDS WILL
FREQUENTLY REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS ACROSS
THE CENTRAL ALEUTIANS. CONDITIONS ARE EXPECTED TO IMPROVE EARLY
THURSDAY MORNING AS THE LOW MOVES OFF TO THE SOUTHEAST.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Dec 16, 5:00 AM AKST, 10 hours 33 minutes earlier.

Area forecast discussion, Dec 16, 5:00 AM AKST, 10 hours 33 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKST TUE DEC 16 2008

.MODEL DISCUSSION...
MODELS ARE IN VERY GOOD AGREEMENT THIS MORNING OUT THROUGH 60 HOURS.
THE GFS AND THE ECMWF BEGIN TO DIFFER SOMEWHAT AFTER THAT WITH THE
MOVEMENT OF THE NEXT LOW MOVING ALONG THE EASTERN ALEUTIANS AND NEAR
KODIAK FRIDAY BUT SOLUTIONS ARE SIMILAR. THE BIGGEST PROBLEM AFTER
THAT IS THE MOVEMENT OF THE LOW AND FRONT INTO SOUTHEAST.  THE ECMWR
HAS SHOWN GOOD MODEL TO MODEL CONSISTENCY THE PAST DAY OR SO AND ALSO
FOLLOWS HPC GUIDANCE. SO IN THE SHORT TERM THE NAM/GFS WAS USED OUT
TO 60 HOURS FOLLOWED BY THE ECMWF THURSDAY AND BEYOND.

.ANALYSIS AND UPPER LEVELS...
THE LONG WAVE PATTERN CONSISTS OF RIDGE OF HIGH PRESSURE CENTERED
OVER THE STATE WHICH WILL PERSIST THROUGH THE WEEK AND START TO DRIFT
OFF TO THE EAST BY THE WEEKEND. A LONG WAVE TROUGH IS LOCATED OVER
THE KAMCHATKA PENINSULA EXTENDING DOWN THROUGH THE WESTERN BERING
SEA. THIS TROUGH WILL ROTATE EAST AND BE CENTERED OVER THE EASTERN
ALEUTIANS BY THURSDAY FORMING A CLOSED UPPER LOW. THE UPPER JET IS
SPLIT ONE RIDING OVER THE RIDGE WHILE THE SECOND BRANCH RIDES UNDER
THE TROUGH AND INTO THE NORTH PACIFIC AT ABOUT 45N AND THEN UP OVER
RIDGE BY WEDNESDAY NIGHT RESULTING IN THE SPIN UP OF A SURFACE LOW
OVER THE CENTRAL ALEUTIANS MID WEEK. THE SURFACE LOW IS EXPECTED TO
MOVE NEAR KODIAK BY FRIDAY.

.SHORT TERM FORECAST...
SOUTH CENTRAL ALASKA...
AREAS OF FOG WILL CONTINUE TO PERSIST THIS MORNING FROM THE ANCHORAGE
BOWL AND DOWN ALONG COOK INLET EXPECT SOME BREAK FROM THE FOG TODAY
BUT IT WILL RETURN AGAIN TONIGHT. ELSEWHERE CLEAR SKIES WILL
CONTINUE.  AS THE HIGH SHIFTS TO THE EAST AND THE UPPER FLOW BECOMES
SOUTHWESTERLY...CLOUDS WILL INCREASE OVER SOUTHCENTRAL AND WE COULD
SEE A CHANCE OF SOME PRECIPITATION BY WEDNESDAY OTHERWISE EXPECT
MOSTLY DRY CONDITIONS AND TEMPERATURES WARMING SOME.

SOUTHWEST...
A PUSH OF WARM AIR AND MOISTURE MOVE UP ALONG THE WEST COAST AND
BRISTOL BAY TODAY. EXPECT INCREASING CLOUDS TODAY. PRECIPITATION
SHOULD BEGIN ALONG THE COAST LATE THIS AFTERNOON OR EVENING WITH A
RAIN AND SNOW MIX MAINLY ALONG THE COASTAL AREAS AND ALL SNOW INLAND.
AREAS OF MORNING FOG AND MOSTLY CLEAR SKIS OVER THE KUSKOKWIM VALLEY
TODAY WITH INCREASING CLOUDS THIS EVENING AND A CHANCE OF SNOW
TONIGHT WITH LIKELY AREAS OF SNOW ON WEDNESDAY.

ALEUTIANS/ALASKA PENINSULA/BERING SEA...
A LOW WILL PASS OVER THE EASTERN ALEUTIANS TODAY BRINGING ALONG A
LOT OF WARM AIR WITH IT TODAY...EXPECT RAIN TO CONTINUE FALLING OVER
THE ALASKA PENINSULA AND DUTCH HARBOR AREA AND ALSO PUSHING UP OVER
THE PRIBILOFS. OUT WEST THE OLD FRONT ALONG THE WESTERN ALEUTIANS HAS
STALLED AND WINDS AHEAD OF IT HAVE DIMINISHED TO GALES. A LOW WILL
DEVELOP ALONG THE OLD FRONTAL ZONE IN THE NORTH PACIFIC AND CROSS THE
EASTERN ALEUTIANS TUESDAY AFTERNOON BRING MORE RAIN TO THE ALASKA
PENINSULA AND DUTCH HARBOR THROUGH MID WEEK. SNOW SHOWERS WILL
PERSIST OVER THE WESTERN ALEUTIANS WITH THE COLD AIR DROPPING DOWN ON
THE BACKSIDE OF THESE LOWS.

.LONG TERM FORECAST...
LOW PRESSURE MOVING ALONG THE EASTERN ALEUTIANS/ALASKA PENINSULA ON
THURSDAY WILL MOVE NEAR KODIAK BY FRIDAY NIGHT AND SLOWLY DISSIPATES
WHILE A DEVELOPING NORTH PACIFIC LOW ALONG THE ASSOCIATED FRONT WILL
MOVE INTO THE SOUTHEAST GULF OF ALASKA BY SATURDAY. HIGH PRESSURE
WILL BUILD BACK INTO THE GULF ON SUNDAY. AN INTENSE FRONT WILL MOVE
INTO THE WESTERN BERING SEA FRIDAY. A DEVELOPING LOW ALONG THE FRONT
WILL MOVE INTO THE CENTRAL BERING SEA FORMING A BROAD AREA OF LOW
PRESSURE OVER THE BERING BY SUNDAY WHICH WILL CONTINUE TO DRIFT NORTH
AND OUT OF THE AREA BY TUESDAY.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALES 160 172 175 176 179 180.
FIRE WEATHER...NONE.

DEC 08

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 4:00 PM AKSTGale WarningAFC24 hr
Dec 16, 4:00 PM AKSTSmall Craft AdvisoryAFC60 hr
Dec 16, 4:00 PM AKSTSmall Craft AdvisoryAFC
Dec 16, 4:00 PM AKSTStorm WarningAFC48 hr
Dec 16, 5:05 PM AKSTGale WarningAFC11 hr
Dec 16, 6:40 PM AKSTDense Fog AdvisoryAFC14 hr
Dec 16, 9:35 PM AKSTSmall Craft AdvisoryAFC6 hr
Dec 17, 4:00 AM AKSTSmall Craft AdvisoryAFC4 days
Dec 17, 4:00 AM AKSTSmall Craft AdvisoryAFC12 hr
Dec 17, 4:41 AM AKSTBlizzard WarningAFC35 hr
Dec 17, 4:50 AM AKSTSmall Craft AdvisoryAFC23 hr

Nearby

Blizzard Watches in Alaska, 2008Every blizzard watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.